Kansas, 2011

Flash Flooding in Kansas, April 25, 2011

April 25, 2011 · NWS SGF · 4 events in 1 county or zone

Multiple rounds of thunderstorms produced very heavy rainfall across southeast Kansas over the course of a week. A persistent trough over the central plains brought multiple upper level storm systems over the region which produced intense thunderstorms with very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Multiple rounds of thunderstorms produced very heavy rainfall across southeast Kansas over the course of a week. A persistent trough over the central plains brought multiple upper level storm systems over the region which produced intense thunderstorms with very heavy rainfall. Some areas saw storm total rainfall amounts up to a foot or more.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 25, 12:31 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 25, 12:31 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
131 PM CDT MON APR 25 2011

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

ONGOING CONVECTION MUDDLING THE SEVERE WEATHER RISK FOR THIS
AFTERNOON AND EVENING. EFFECTIVE WARM FRONT HAS SET UP OVER
NORTHERN ARKANSAS AND IT IS SHOWING SIGNS OF MOVING TO THE NORTH.
LOW PRESSURE CONTINUES TO DEEPEN ACROSS EASTERN OKLAHOMA...WITH
THE GREATEST PRESSURE FALLS CENTERING ON WEST CENTRAL AND
NORTHWESTERN ARKANSAS. SHOULD SEE THE WARM FRONT CONTINUE TO EDGE
NORTH WITH TIME AND GET INTO SOUTHERN MISSOURI BY MID AFTERNOON.
JUST HOW FAR NORTH THIS BOUNDARY GETS REMAINS IN QUESTION AND WILL
BE CLOSELY MONITORING THIS FEATURE.

CURRENT FORECAST DOES ALLOW FOR THE WARM FRONT TO GET FAR ENOUGH
NORTH TO SUPPORT THE RISK FOR SEVERE STORMS ALONG...MAINLY ALONG
AND SOUTHEAST OF A LINE FROM CASSVILLE...TO MARSHFIELD...TO SALEM.
SOUTH OF THIS LINE IS THE BETTER RISK FOR SURFACE BASED STORMS.
ONGOING RAIN HAS DONE A NUMBER ON OUR AVAILABLE INSTABILITY...BUT
THE WARM SECTOR SHOULD BE CHARACTERIZED BY MLCAPE INCREASING TO
AROUND 1000 J/KG. WITH THE WARM FRONT...AND ASSOCIATED BACKED LOW
LEVEL WINDS NEARBY...ANY SURFACE BASED STORMS WILL BE CAPABLE OF
HAIL...WIND AND A FEW TORNADOES. NORTH OF THE BOUNDARY...
CONVECTION SHOULD REMAIN ELEVATED...WITH THE PRIMARY SEVERE RISK
BEING HAIL...AND A LIMITED RISK FOR A FEW DOWNBURSTS.

OF COURSE...THE BIGGEST CONCERN WILL CONTINUE TO BE ADDITIONAL
HEAVY RAINFALL AND FLOODING. AREAS ALONG AND SOUTH OF THE HIGHWAY
60 CORRIDOR WILL CONTINUE TO BE AT GREATEST RISK FOR LIFE AND
PROPERTY THREATENING FLOODING.

&&

.AVIATION...
/ISSUED 130 PM CDT MON APR 25 2011/

FOR THE 18Z TAF PACKAGE...PRIMARY FORECAST CONCERNS CONTINUE TO
REVOLVE AROUND RAIN AND THUNDER THAT WILL PERSIST INTO THIS
EVENING. THEREAFTER...THE POTENTIAL FOR IFR CIGS/VIS OVERNIGHT.
STORM SYSTEM IS STARTING TO EJECT NORTHEASTWARD THROUGH THE MIDDLE
OF THE NATION. WIDESPREAD RAIN AND EMBEDDED THUNDER HAVE AFFECT
JLN/SGF/BBG ALL MORNING AND THIS WILL CONTINUE...WITH THE GREATEST
COVERAGE SHIFTING TO SGF/BBG DURING THE LATE AFTERNOON HOURS.
FLIGHT RESTRICTIONS FOR THIS AFTERNOON INTO THIS EVENING WILL BE
ASSOCIATED MOST WITH SHRA/TSRA WHERE IFR IS POSSIBLE. OUTSIDE OF
HEAVIER RAINFALL MVFR TO EVEN VFR CAN BE EXPECTED FROM TIME TO
TIME. SURFACE LOW PRESSURE OVER EASTERN OKLAHOMA WILL MOVE
NORTHEAST THIS AFTERNOON INTO THIS EVENING. AS IT EXITS TO THE
EAST...MOIST NORTHERLY FLOW ON THE BACK SIDE OF THE LOW WILL
RESULT IN IFR CIGS SPREADING INTO THE AREA. WEAK COLD AIR
ADVECTION WILL ALSO BRING A RISK OF IFR TO LIFT FOG...HOWEVER AM
NOT CONFIDENT IN OCCURRENCE AND TIMING AT THIS POINT. GRADUALLY
IMPROVING CONDITIONS ARE EXPECTED LATE TUESDAY MORNING.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MOZ057-058-068>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ101.

&&
Hazardous weather outlook, Apr 25, 11:59 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT MON APR 25 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT TO EXTREME.

WEATHER HAZARDS EXPECTED...

THE FLOODING RISK IS SIGNIFICANT TO EXTREME.
THE LIGHTNING RISK IS SIGNIFICANT.
THE HAIL RISK IS ELEVATED.
THE THUNDERSTORM WIND RISK IS LIMITED TO ELEVATED.
THE TORNADO RISK IS LIMITED TO ELEVATED.

DISCUSSION...

THERE IS AN ELEVATED RISK SEVERE WEATHER RISK THIS AFTERNOON AND
EVENING...MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 44
CORRIDOR.

A WARM FRONT ACROSS NORTHERN ARKANSAS WILL STEADILY MOVE NORTH
AHEAD OF AN AREA OF LOW PRESSURE MOVING NORTHEAST OUT OF EASTERN
OKLAHOMA. THIS SURFACE LOW WILL MOVE INTO NORTHWESTERN ARKANSAS BY
THE MID AFTERNOON HOURS AND THE WARM FRONT WILL ENTER SOUTHERN
MISSOURI. ONGOING WIDESPREAD RAINFALL WILL LIMIT JUST HOW FAR
NORTH THIS WARM FRONT WILL BE ABLE TO MOVE. CURRENT INDICATIONS
ARE THAT THIS WARM FRONT WILL ROUGHLY PARALLEL INTERSTATE 44 BY
LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS THAT DEVELOP
SOUTH OF THE WARM FRONT AND AHEAD OF SURFACE LOW PRESSURE WILL BE
CAPABLE OF LARGE HAIL TO THE SIZE OF HALF DOLLARS...DAMAGING
DOWNBURST WINDS AND A FEW TORNADOES. THE BEST CHANCES FOR SEVERE
WEATHER WILL GENERALLY BE ALONG AND SOUTHEAST OF A LINE FROM
CASSVILLE TO MARSHFIELD TO SALEM IN MISSOURI.

ADDITIONAL HEAVY RAINFALL IS EXPECTED THROUGH TONIGHT. THIS WILL
ONLY MAKE THE ONGOING FLOODING AND FLASH FLOODING WORSE ACROSS THE
OZARKS. AN ADDITIONAL ONE TO UP TO FIVE INCHES WILL BE POSSIBLE
ESPECIALLY OVER SOUTH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORM CHANCES WILL BE POSSIBLE ON TUESDAY AND
WEDNESDAY. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE OVER
THE FAR SOUTHEASTERN OZARKS ON TUESDAY.

RAINFALL WILL PERSIST THROUGH WEDNESDAY OVER THE AREA...WITH A
CONTINUED RISK OF FLOODING AND FLASH FLOODING. EVEN AFTER RAIN
ENDS OF WEDNESDAY...RESIDUAL FLOODING WILL LIKELY CONTINUE
THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG
AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Apr 25, 1:11 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FLASH FLOOD      CARTHAGE                37.18N 94.31W
04/25/2011                   JASPER             MO   EMERGENCY MNGR

            NUMEROUS RURAL ROUTES AND LOW WATER CROSSINGS REPORTED
            FLOODED THROUGHOUT JASPER COUNTY.

&&

JCOLUCCI
Special weather statement, Apr 25, 1:17 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 PM CDT MON APR 25 2011

KSZ097-101-MOZ088-252000-
CHEROKEE KS-CRAWFORD KS-JASPER MO-
217 PM CDT MON APR 25 2011

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE...SOUTHEASTERN CRAWFORD AND
WESTERN JASPER COUNTIES UNTIL 300 PM CDT...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF MELROSE...OR 8 MILES
SOUTHWEST OF COLUMBUS...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL
IS EXPECTED WITH THIS STORM.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3748 9465 3744 9461 3737 9462 3736 9454
      3713 9432 3705 9455 3706 9461 3702 9462
      3699 9470 3699 9500 3700 9508 3713 9508
TIME...MOT...LOC 1918Z 230DEG 29KT 3710 9490

HATCH
Local storm report, Apr 25, 1:26 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             COLUMBUS                37.17N 94.84W
04/25/2011  E0.88 INCH       CHEROKEE           KS   LAW ENFORCEMENT

&&

HATCH
Local storm report, Apr 25, 1:28 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      BOLIVAR                 37.61N 93.41W
04/25/2011                   POLK               MO   EMERGENCY MNGR

            EIGHT LOW WATER CROSSINGS ARE REPORTED FLOODED ALONG THE
            POMME DE TERRE RIVER. SIX OTHER COUNTY ROADS ARE ALSO
            FLOODED AT LOW WATER CROSSINGS THROUGHOUT POLK COUNTY.

&&

JCOLUCCI
Local storm report, Apr 25, 1:36 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLOOD            BOLIVAR                 37.61N 93.41W
04/25/2011                   POLK               MO   EMERGENCY MNGR

            EIGHT LOW WATER CROSSINGS ARE REPORTED FLOODED ALONG THE
            POMME DE TERRE RIVER. SIX OTHER COUNTY ROADS ARE ALSO
            FLOODED AT LOW WATER CROSSINGS THROUGHOUT POLK COUNTY.

&&

JCOLUCCI
Local storm report, Apr 25, 1:44 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLOOD            3 E BUFFALO             37.64N 93.04W
04/25/2011                   DALLAS             MO   COUNTY OFFICIAL

            EAST SIDE OF STEELMAN ROAD BRIDGE OVER NIANGUA RIVER IS
            FLOODED AT BIG JOHN ACCESS.

&&

JCOLUCCI

The radar

The Springfield radar (KSGF), 127 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
April 25, 1:49 PM CST to 8:00 PM CST
Where
Cherokee County, 0.76 mi N of Columbus to 0.91 mi N of Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.181, -94.828

State Highway K-7 was closed due to flooding.

Flash Flood, Cherokee

When
April 25, 1:49 PM CST to 8:00 PM CST
Where
Cherokee County, 0.76 mi N of Columbus to 0.91 mi N of Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.181, -94.828

State Highway K-7 was closed due to flooding.

Flash Flood, Cherokee

When
April 25, 1:49 PM CST to 8:00 PM CST
Where
Cherokee County, 0.76 mi N of Columbus to 0.91 mi N of Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.181, -94.828

State Highway K-7 was closed due to flooding.

Flash Flood, Cherokee

When
April 25, 1:55 PM CST to 8:00 PM CST
Where
Cherokee County, 4.25 mi NW of West Mineral to 2.09 mi NW of Melrose
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.318, -94.981

Numerous low water crossings and rural routes were reported closed or impassable across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290294, 296249, 296250, 290295.